Skip to content
My WebMD Sign In, Sign Up
Problems taking Vitamin D supplements?
avatar
Kinkatia posted:
I totally haven't posted here in forever. I blame the senior thesis. And trying to graduate college. (Which I managed, and on time! Yay me!)

Anyway, I have a question:

Does anyone else have problems taking Vitamin D supplements? I know a lot of other fibromites tend to be deficient (I won't go into the mysterious and frustrating circumstances surrounding my own deficiency), and Vitamin D helps a lot of people, but the worst I've heard about side effects is that it can make you constipated.

However, I experience really severe and life-interfering side effects from it. Last year, doc put me on a prescription supplement of 50,000 IUs to be taken once a week for several months. Within an hour after taking it, it felt like there was a rock in my stomach. I experienced waves after wave of severe nausea, worse than I usually get, along with a marked decrease in energy and basically being unable to function for a day. These effects were less the next day and abated through the week in time for the next dose. It took a couple of weeks after finishing the prescription for me to start to return to normal and get my energy back.

This time around, I'm on an OTC supplement that's only 1,000 IUs that I'm supposed to take daily. I thought this significantly lower dose couldn't be like my previous D supplement experience. And yet here I am, the first day, having the exact same problems.

I've no idea what's going on. I've had problems with multivitamins in the past, but nothing like this. Anyone else experience this sort of reaction to Vitamin D? Suggestions for what to do about it? I can't spend the next three months nonfunctional because I've got a persistent deficiency.
Reply
 
avatar
dollbug responded:
Hello and congratulations on getting out of college....

MiMi in NC....I have been taking Vitamin D for a long time and have no problems at all...perhaps you do not get enough magnesium either.....Dr Oz talks a lot about taking vitamins and supplements...

Perhaps you need to check into taking the liquid form...I do not know if this will help you or not...I would certainly speak to your doctor about this.

I think it is always one thing or another when we have to figure out what to do...

I hope you can figure this out...

Take care and good luck.


MiMi
IN GOD WE TRUST....MAY GOD BLESS AND GUIDE AMERICA....

My personal exchanges are Vitamin D and Pain and Wrath of the Dragon....if you care to visit..
 
avatar
booch007 responded:
Talk to the pharmacist, it could be the oil the Vit is suspended in. A different company may have a better response for you.

I also would say ALWAYS take it with food as it is an oil(fat) and need bile to digest so your gallbladder will be functioning with food.

These are just some ideas. USE you pharmacist to help figure this out, they KNOW more then you think! The answer maybe righ there behind the counter..........good luck, Nancy B
 
avatar
Kinkatia replied to booch007's response:
I do take it with meals. The bottle says to do so, and so I make sure to listen to it.

As far as I can tell, nothing else in the ingredients list has ever bothered me before, at least not to this extreme, but I'll take your advice and talk to a pharmacist next time I can get to a pharmacy. I often forget that pharmacists know all the useful things because I only interact with them briefly once a year. . .
 
avatar
Wolfsong452 responded:
a lady that I meant, who was helping me look for a job, said that she'd taken a prescrition dose of Vitamin D, she got exremely severe headaches, vomiting, diarhrea etc. She had to stop, could not take ANY verision of Vitamin D, doctor told her she'd have to do it via eating the right kinds of food, which we all know makes it even harder to get.

She had got so sick. she'd considered going to the hospital.
 
avatar
annette030 replied to Wolfsong452's response:
I think the best way to get vitamin D is to get about 15-20 minutes in the sunshine without sunscreen. Don't go out in the hottest part of the day though. This helps you body make it own Vit. D.

I take Vit. D supplements and found no change in my pain at all. My blood test for Vit. D was in the lower range of normal.

Take care, Annette
 
avatar
Wolfsong452 replied to annette030's response:
when I first found out that I had a Vitamin Defiency, I was working at a organic Dairy farm, My numbers were in the range of 11.

you'd never know where you'd find me at the dairy farm, sometimes I'd be in the garden cutting flowers for the restuarant or I'd be giving guided tours. Being out in the sun did nothing for me. I would also burn very easily, 5 mins, and I would be noticiable burned.
 
avatar
Kinkatia replied to annette030's response:
See, I do this. I'm always outside in sun and don't wear sunscreen. I get at least an hour daily. I have no idea how I managed to be deficient, honestly. I just want to correct the deficiency so my doctor doesn't start blaming my symptoms on that, like happened with my iron deficiency.
 
avatar
annette030 replied to Wolfsong452's response:
Then you are one of the people who needs to take supplements. I take them even though they have made no difference in my pain levels. My tests showed mine to be in the lower range of normal.

Take care, Annette
 
avatar
annette030 replied to Kinkatia's response:
The only way to know whether or not the deficiency is causing your symptoms is to take the supplements until you have a normal level and see what your symptoms are????

I did that, and it made no difference for me. Best of luck to you.

Take care, Annette
 
avatar
Kinkatia replied to annette030's response:
I've had my symptoms since I was a kid, and I've had a D deficiency only for a couple of years now. I'm pretty sure it's not the deficiency. I've just got bad luck with doctors. They never believe me when I tell them how long things have been bothering me. Hello, doctor! I did not realize until I was 17 that having pain all the fricking time was not normal! They've blamed my symptoms (and not just fibro symptoms, but depression and anxiety as well) on iron deficiency, stress, not exercising enough, not eating well enough, allergies, and one doctor was convinced I was making it all up despite treating my mother for fibro.

And I had to stop taking the supplements Wednesday because after only a few days it'd gotten so bad that I'd developed orthostatic intolerance and couldn't eat anything that wasn't a starch. I feel absolutely fine now. Definitely something in it is not agreeing with me. Sigh. . .
 
avatar
Kinkatia responded:
Well, pharmacist says because I reacted to prescription AND OTC supplements, it's not likely an inactive ingredient, and I'm probably having a very strange reaction to the Vitamin D itself. Which is bizarre because I can drink fortified milk with no problem. So it's back to the doctor with me, I guess. . .
 
avatar
Anon_40323 replied to Kinkatia's response:
Since you're having problems, you might want to comsider asking for blood tests for calcium and parathyroid, as well as a 24-hour urine test. When I've had problems with D supplements it affected my calcium levels and I felt side effects from too much calcium.


Helpful Tips

For All our new members
Welcome all new members, I want you to understand how important it is to be o.k. with coming here to lift your spirits and release ... More
Was this Helpful?
369 of 396 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.